Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 185, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 28, 2005, 5:41 PM EST for Barnwell County, South Carolina. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2005, 5:41 PM EST (22:41 UTC)
- Expired
- Dec 28, 2005, 6:00 PM EST
- In force
- 19 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Barnwell County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 5:44 PM EST | HAIL 0.88 | Elko, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 3:51 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 282241
SVRCAE
SCC011-282300-
/O.NEW.KCAE.SV.W.0185.051228T2241Z-051228T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EST WED DEC 28 2005
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 600 PM EST
* AT 536 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR WILLISTON...OR ABOUT 10 MILES NORTHWEST OF
BARNWELL...AND MOVING NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLACKVILLE.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
HAIL UP TO NICKEL SIZE HAS BEEN REPORTED IN THE SAVANNAH RIVER SITE
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.
LAT...LON 3336 8154 3324 8147 3336 8120 3343 8122
3352 8133
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:46 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 28, 2:46 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 246 PM EST WED DEC 28 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... CUPL OF SW/S ROTG ARND UPR LO TO AFFCT AREA THS AFTN AND TNGT. UPR LO OVR WRN KY CONTS TO PULL OUT NEWD. TSTMS WTH FIRST S/W NOW OVR WRN PTN CWA AND NXT WV WL MOV ACRS AREA TNGT. DEEP MSTR NOT AVBL ATTM BUT SHUD IMPROVE DURING EVE HRS. WL CONT 50-70 POPS OVR AREA THS AFTN AND TNGT. FNTL BNDRY WELL W OF AREA OVR CNTRL TN TO SRN AL WL MOV ACRS MUCH OF FCST AREA BY 12 THU. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... NXT CDFNT WL MOV INTO AREA THS WEEKEND HWVR MSTR LMTD FOR THS SYS. NXT SIGN SYS WL MOV INTO AREA MON AND TUE AND THS SYS LKS SIMILAR TO THE SYS TDA WHERE UPR LO APPRCHS AREA THEN PULLS OUT NEWD TAKING MOST DYNAMICS N OF AREA. && .AVIATION... A LINE OF CONVECTION IS CURRENTLY ADVANCING THROUGH PORTIONS OF UPSTATE SC AND NE GA AND MOVING EASTWARD. SHOWERS AND POSSIBLE THUNDERSTORMS WILL BEGIN THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WIND GUSTS TO 45 MPH AND LARGE HAIL POSSIBLE WITH THE STRONGER STORMS. CIGS WILL LOWER TO AROUND 2000-3000 FT THIS AFTERNOON AND CONTINUE INTO THIS EVENING AS A COLD FRONT IN AL APPROACHES. THE FRONT SHOULD MOVE EAST OF THE FORECAST AREA DURING THE OVERNIGHT HOURS EARLY THURSDAY MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 22/14/22
Hazardous weather outlook, Dec 28, 4:47 AM EST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 447 AM EST WED DEC 28 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290947- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 447 AM EST WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND DURING THE EVENING. SMALL HAIL AND GUSTY WINDS TO 50 MPH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY IN THE CENTRAL SAVANNAH RIVER AREA. THIS SITUATION WILL BE MONITORED CLOSELY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Dec 28, 1:08 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 108 PM EST WED DEC 28 2005 GAZ040-SCZ018-281845- LINCOLN-MCCORMICK- 108 PM EST WED DEC 28 2005 ...STRONG THUNDERSTORMS WILL IMPACT LINCOLN COUNTY AND MCCORMICK COUNTY INCLUDING STROM THURMOND LAKE THROUGH 145 PM EST... AT 108 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES SOUTHWEST OF LINCOLNTON...OR ABOUT 10 MILES SOUTHEAST OF WASHINGTON...MOVING NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LINCOLNTON...PARKSVILLE...PLUM BRANCH...TROY AND MCCORMICK THROUGH 145 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Dec 28, 1:59 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 159 PM EST WED DEC 28 2005 SCZ020-281930- NEWBERRY- 159 PM EST WED DEC 28 2005 ...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 230 PM EST... AT 159 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF SILVERSTREET...OR ABOUT 16 MILES EAST OF GREENWOOD...MOVING NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SILVERSTREET...NEWBERRY AND WHITMIRE THROUGH 230 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JB
Special weather statement, Dec 28, 3:59 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 359 PM EST WED DEC 28 2005 SCZ020-282130- NEWBERRY- 359 PM EST WED DEC 28 2005 ...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 430 PM EST... AT 359 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF NEWBERRY...MOVING NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWBERRY AND WHITMIRE THROUGH 430 PM EST. HAIL HAS BEEN REPORTED BY SHERIFFS OFFICE OF ONE HALF INCH WITH THIS STORM...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Dec 28, 4:56 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL WAYNESBORO 33.09N 82.01W
12/28/2005 1.00 INCH BURKE GA EMERGENCY MNGR
&&
CHERRYLocal storm report, Dec 28, 5:32 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 8 SE JACKSON 33.25N 81.69W
12/28/2005 0.88 INCH BARNWELL SC FIRE DEPT/RESCUE
REPORT FROM SAVANNAH RIVER SITE. HAIL FELL ON THE
AIKEN-BARNWELL LINE.
0515 PM HAIL 8 E JACKSON 33.33N 81.65W
12/28/2005 0.25 INCH AIKEN SC FIRE DEPT/RESCUE
REPORT FROM SAVANNAH RIVER SITE
&&
CHERRYLocal storm report, Dec 28, 5:35 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
535 PM EST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 8 SE JACKSON 33.25N 81.69W
12/28/2005 0.75 INCH AIKEN/BARNWELL SC FIRE DEPT/RESCUE
REPORT FROM SAVANNAH RIVER SITE. HAIL FELL ON THE
AIKEN-BARNWELL LINE.
0515 PM HAIL 8 E JACKSON 33.33N 81.65W
12/28/2005 0.25 INCH AIKEN SC FIRE DEPT/RESCUE
REPORT FROM SAVANNAH RIVER SITE
&&
CHERRYThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 5:04 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.